Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Topeka, KS

February 24, 2001Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Feb 24, 2001, 5:18 PM CST for Pottawatomie County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 24, 2001, 5:18 PM CST (23:18 UTC)
Expired
Feb 24, 2001, 6:00 PM CST
In force
42 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pottawatomie County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
416 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242320
SVRTOP
KSC149-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CST SAT FEB 24 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 600 PM CST

* AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF LOUISVILLE...OR ABOUT 7 MILES
  NORTHEAST OF MANHATTAN...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  LOUISVILLE
  WESTMORELAND
  WHEATON
  ONAGA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3931 9656 3919 9640 3940 9604 3955 9634

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:15 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 24, 3:15 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT FEB 24 2001

...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND
OVERNIGHT THEN TEMPERATURES...

LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM
SECTOR SURGING NORTHWARD WITH DRY SLOT INTO CENTRAL KANSAS.
MODELS SIMILAR IN MOVING SFC LOW NORTHEAST INTO SOUTHEAST NE THIS
EVENING AND INTO WI ON SUNDAY. EXPECT AREA OF SHOWERS AND
THUNDERSTORMS TO INCREASE BENEATH UPPER LOW AS IT MOVES NORTHEAST
ACROSS THE CWA THIS EVENING BEFORE MUCH DRIER AND MORE STABLE AIR TO
THE SOUTHWEST ADVECTS IN. WILL KEEP LIKELY POP FOR THIS THIS
EVENING.

AS UPPER LOW MOVES RAPIDLY NORTHEAST...SHOULD SEE A PERIOD OF WRAP
AROUND PRECIP SWING EASTWARD ACROSS MAINLY THE NORTHERN 2/3 OF THE
CWA. AS SFC LOW MOVES BY RAPIDLY...LOW LEVEL CCA AND UPPER LEVEL
COOLING WITH THE WAVE WILL QUICKLY CHANGE ANY RAIN OVER TO SNOW FROM
WEST TO EAST ACROSS THE CWA FROM MID EVENING THROUGH MIDNIGHT.
STILL APPEARS AND INCH OR TWO OF ACCUMULATION POSSIBLY NORTH OF
HIGHWAY 24 WITH LESS THAN A INCH TO THE SOUTH.

WINDS WILL INCREASE FROM THE NORTHWEST TO 20 TO 30 AND GUSTY BEHIND
THE LOW AND CONTINUE THROUGH SUNDAY BEFORE SLOWLY DIMINISHING IN THE
AFTERNOON. WILL GENERALLY GO WITH LOWS IN THE MIDDLE 20S NORTH TO
AROUND 30 SOUTHEAST TONIGHT WITH THE 40S MOST AREAS ON SUNDAY. WILL
KEEP FCST DRY SUNDAY THROUGH MONDAY BUT GO WITH A 40 PERCENT POP
MONDAY NIGHT ACROSS THE CWA AS COLDER AIR DROPS SOUTHWARD IN
CONJUNCTION WITH ANOTHER SHORTWAVES APPROACHING IN BACKING FLOW
ALOFT TO THE SOUTHWEST.

APPEARS THICKNESSES WILL BE COLD ENOUGH FOR MAINLY SNOW TO THE NORTH
OF I 70 WITH A RAIN TO SNOW OR RAIN/SNOW MIXTURE POSSIBLE TO THE
SOUTH.

.TOP...NONE.

63

@RUKWBC%KDENFXUS63 KTOP 242123
AFDTOP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT FEB 24 2001

...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND
OVERNIGHT THEN TEMPERATURES...

LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM
SECTOR SURGING

In the hours before

Special weather statement, Feb 24, 12:12 PM CST, 5 hours 6 minutes before
KSZ022>024-026-035>040-054>056-058-059-242130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CST SAT FEB 24 2001

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN IN
INTENSITY DURING THE AFTERNOON...GENERALLY EAST OF AN ABILENE TO
HIAWATHA LINE. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO
PRODUCE LARGE HAIL...ESPECIALLY TO THE SOUTHEAST OF THE TURNPIKE.

THE THREAT FOR SEVERE WEATHER WILL QUICKLY DIMINISH EARLY IN THE
EVENING AS COOLER AND DRIER AIR OVERSPREADS THE AREA.

SYNOPSIS: A DEEPENING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS
CENTRAL AND EASTERN KANSAS THROUGH THE AFTERNOON HOURS. INCREASING
SOUTHEAST WINDS AHEAD OF THE LOW WILL CONTINUE TO BRING MOIST AND
UNSTABLE AIR INTO EASTERN KANSAS.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.